Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 84, NWS Wakefield, VA

May 19, 2000Cumberland County, Powhatan County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 19, 2000, 4:51 PM EDT for Cumberland County, Powhatan County, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2000, 4:51 PM EDT (20:51 UTC)
Expired
May 19, 2000, 5:20 PM EDT
In force
29 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Cumberland County, VA, Powhatan County, VA

The radar

The Norfolk radar (KAKQ), 113 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 3:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 192053 COR
SVRAKQ
VAC049-145-192120-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE
451 PM EDT FRI MAY 19 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CUMBERLAND COUNTY IN CENTRAL VIRGINIA
  WESTERN POWHATAN COUNTY IN CENTRAL VIRGINIA

* UNTIL 520 PM EDT

* AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DUNCAN...OR ABOUT 3 MILES SOUTH OF
  COLUMBIA...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
   CARTERSVILLE AROUND 455 PM EDT.
   TRENHOLM AROUND 500 PM EDT.
   MICHAUX AROUND 515 PM EDT.
   POWHATAN AROUND 520 PM EDT.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS.
  WINDS UP TO 60 MILES AN HOUR.

THIS IS A DANGEROUS STORM.

$$

COBB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:27 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 19, 2:27 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
227 PM EDT FRI MAY 19 2000

SFC BDRY BEGINNING TO MAKE A MOVE AND CURRENTLY EXTDS FM EXTRM SRN
DE SWWD TO LKU AS OF 18Z. AS INDC IN EARLIER DISC...FTR HAS BEGUN TO
ADV SWD AS SHRTWV SWEEPS BY WELL TO THE N OVR PA/NY. NO INDC OF
PRE-FNTL SEABRZ AIDING IN THE PROPAGATION OF FNT. DESPITE STRENGTH
OF LO LVL WLY FLO...INFLUENCE OF SEABRZ INTERACTION IN FNTL
PROPAGATION REMAINS A FACTOR ALG IMMEDIATE CST AS DAYTIME HTG PUSHES
TEMPS IN THE UPR 80S TO 90 AND SETS UP SEABRZ CIRCULATION.

REGIONAL RADAR MOSAICS CONT TO INDC CNVTN ALG AND TO THE N OF SFC
BDRY WI SOME OF THE CNVTN OF AN ELEVATED NATURE OVR WV...EXTRM NRN VA
AND THE DC METRO AREA.

COORDINATED WITH THE SPC FOR WATCH ISSUANCE. FOR NOW WATCH IS TO THE
W OF THE FA. WILL MONITOR SUBSEQUENT ISSUANCES. BACK DOOR FNT SLIDING
SWD ACROSS THE ERN SXNS OF THE FA MAY PRECLUDE WATCH ISSUANCE WI AN
INCREASINGLY STABLE BDRY LAYER.

NWP HAVING SOME DIFFERENCES WI REGARD TO THE EVENTUAL POSITIONING OF
THE FNTL SYS. NGM/ETA KEEP FNT DRAPED ACROSS E-CENTRL VA TO THE VA/NC
BORDER THRU THE NEXT 36 HRS WI AN ATTEMPT TO MOV FNT TO THE N BY 48
HRS.

THE AVN STANDS ALONE IN ITS DEPICTION OF A FNT WHICH DRIVES SWD TO
SRN N.C. BY 48HR. NWP MODELS TEND TO KEEP THESE BACK DOOR FNTS TOO
FAR N...SO AM LEANING TWD A COMPROMISE BTWN THE AVN AND NGM/ETA
SOLNS WHICH STILL KEEPS THE FNT LURKING CLOSE ENOUGH TO WARRANT
CHC POPS IN SRN SECTIONS OF THE FA THRU 48 HRS.

SHRTWV MOVING OUT OF THE SRN PLAINS PROMISES ANOTHER ROUND OF
PRECIP LATE SUN INTO EARLY MON. PER PMDHMD...THE AVN SOLN OF THIS
FTR IS PREFERRED...HENCE PRECIP LOOKS FAIRLY WIDESPREAD ACROSS
THE FA. THIS WOULD BE GOOD NEWS GIVEN RAINFALL DEFICITS OF 2 INCHES
FOR THE MONTH OF MAY ACROSS THE AREA IN THIS CRITICAL EARLY PART OF
THE GROWING SEASON.

EXTDD PD LOOKS TRANQUIL AS CONDS IMPROVE EARLY MON AND REMAIN BENIGN
THRU WED WI GRADUALLY WARMING TEMPS TO AVB SEASONAL LEVELS.

CWF...SFC WINDS ARE DIMINISHING THIS AFTN. CONSIDERING DROPPING ALL
SCA FOR TONIGHT...BUT MAY INCLUDE A REST OF THE AFTN SECTION IF SEAS
REMAIN CLOSE TO CRITERIA.

.AKQ...NONE ATTM.

COBB

In the hours before

Special weather statement, May 19, 11:38 AM EDT, 5 hours 13 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-192000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1138 AM EDT FRI MAY 19 2000

...SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVER THE NORTHERN NECK
   OF VIRGINIA AND THE LOWER MARYLAND EASTERN SHORE...

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
ACROSS THE NORTHERN NECK OF VIRGINIA AND THE EASTERN SHORE
OF VIRGINIA AND MARYLAND.

SCATTERED SHOWERS AND A FEW THUNDERSTORMS FROM THE WASHINGTON-
BALTIMORE AREA WESTWARD TO THE EASTERN WEST VIRGINIA PANHANDLE
AT NOON WILL MOVE SLOWLY SOUTHWARD DURING THE AFTERNOON.

THE AIRMASS TO THE SOUTH OF THIS AREA IS VERY UNSTABLE.
TEMPERATURES HAVE RISEN INTO THE LOWER 80S. THUNDERSTORMS ARE
EXPECTED TO DEVELOP LATER THIS AFTERNOON ACROSS EAST-CENTRAL
VIRGINIA AND THE DELMARVA PENINSULA. SOME OF THESE STORMS MAY
CONTAIN LARGE HAIL AND VERY STRONG WINDS...ESPECIALLY IN THE
NORTHERN NECK OF VIRGINIA AND THE LOWER MARYLAND EASTERN SHORE.

SKYWARN SPOTTER NETWORKS MAY NEED TO BE ACTIVATED AS THE DAY
PROGRESSES.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE NATIONAL WEATHER
SERVICE WAKEFIELD INTERNET WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ
(ALL LOWER CASE).

STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER
STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

COBB
Special weather statement, May 19, 2:53 PM EDT, 1 hour 58 minutes before
MDZ021>025-VAZ048-049-060>100-200000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
253 PM EDT FRI MAY 19 2000

...SEVERE THUNDERSTORM WATCH NUMBER 316 IN EFFECT FOR EAST
   CENTRAL VIRGINIA AND THE LOWER MARYLAND EASTERN SHORE
   UNTIL 800 PM EDT...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MUCH OF EAST CENTRAL VIRGINIA AND THE LOWER MARYLAND EASTERN
SHORE UNTIL 800 PM EDT FOR THE FOLLOWING COUNTIES

IN MARYLAND...

DORCHESTER             SOMERSET
WICOMICO               WORCESTER

COUNTIES IN VIRGINIA...

ACCOMACKLE             AMELIA                BRUNSWICK
CAROLINE               CHARLES CITY          CHESTERFIELD
CUMBERLAND             DINWIDDIE             ESSEX
FLUVANNA               GLOUCESTER            GOOCHLAND
GREENSVILLE            HANOVER               HENRICO
ISLE OF WIGHT          JAMES CITY            KING AND QUEEN
KING WILLIAM           LANCASTER             LOUISA
LUNENBURG              MATHEWS               MECKLENBURG
MIDDLESEX              NEW KENT              NORTHAMPTON
NORTHUMBERLAND         NOTTOWAY              POWHATAN
PRINCE EDWARD          PRINCE GEORGE         RICHMOND
SOUTHAMPTON            SURRY                 SUSSEX
WESTMORELAND           YORK

INDEPENDENT CITIES IN VIRGINIA...

CHESAPEAKE            COLONIAL HEIGHTS       EMPORIA
FRANKLIN              HAMPTON                HOPEWELL
NEWPORT NEWS          NORFOLK                PETERSBURG
POQUOSON              PORTSMOUTH             RICHMOND
SUFFOLK               VIRGINIA BEACH         WILLIAMSBURG

SCATTERED SHOWERS AND THUNDERSTORMS ARE OCCURING OVER THE
NORTHERN PIEDMONT OF VIRGINIA AND EXTENDING NORTHEASTWARD TO THE
WASHINGTON-BALTIMORE AREA. A FEW OF THESE STORMS HAVE BECOME SEVERE
IN THE PAST HOUR.

THE AIRMASS TO THE SOUTH OF THE AREA OF THUNDERSTORMS HAS BECOME
VERY UNSTABLE. TEMPERATURES HAVE RISEN WELL INTO THE 80S AND NEAR 90
IN A FEW LOCATIONS RESULTING IN AN INCREASED POTENTIAL FOR ISOLATED
SEVERE THUNDERSTORMS.

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON ACROSS
EAST-CENTRAL VIRGINIA AND THE DELMARVA PENINSULA. SOME OF THESE
STORMS MAY CONTAIN LARGE HAIL AND VERY STRONG WINDS.

SKYWARN SPOTTER NETWORKS MAY NEED TO BE ACTIVATED AS THE AFTERNOON
AND EVENING PROGRESSES.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE NATIONAL WEATHER
SERVICE WAKEFIELD INTERNET WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ
(ALL LOWER CASE).

STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER
STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

COBB
Local storm report, May 19, 4:36 PM EDT, 15 minutes before
LSRAKQ

PRELIMINARY LOCAL STORM REPORT...CORRECTED TYPOS
NATIONAL WEATHER SERVICE WAKEFIELD,VA
436 PM EDT FRI MAY 19 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    NEAR ASHLAND              VA   TORNADO
05/19/00   HANOVER                        FIRE RESCUE PERSONNEL
                                          REPORTED A TORNADO ON THE
                                          GROUND AT THE INTERSECTION
                                          OF RURAL POINT RD. AND
                                          STUDLEY RD.

0320 PM    LOUSIA                    VA   WIND DAMAGE
05/19/00   LOUSIA                         LARGE TREE LIMBS DOWN IN
                                          WESTERN PART OF COUNTY FROM
                                          320 PM TO 335 PM...REPORTED
                                          BY LOUSIA POLICE.

0428 PM    HANOVER                   VA   1.00 INCH HAIL
05/19/00   HANOVER                        WAS REPORTED BY PERSONNEL
                                          AT THE HANOVER COUNTY
                                          COURTHOUSE AT THE COUNTY
                                          SEAT.

0443 PM    5 N STUDLEY               VA   1.75 INCH HAIL
05/19/00   KING WILLIAM                   QUARTER SIZE TO GOLFBALL
                                          SIZE HAIL REPORTED BY A
                                          TRAINED SPOTTER.

PRH
Local storm report, May 19, 4:36 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
436 PM EDT FRI MAY 19 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    NEAR ASHLAND              VA   TORNADO
05/19/00   HANOVER                        FIRE RESCUE PERSONNEL
                                          REPORTED A TORNADO ON THE
                                          GROUND AT THE INTERSECTION
                                          OF RURAL POINT RD. AND
                                          STUDLY RD.

0320 PM    LOUSIA                    VA   WIND DAMAGE
05/19/00   LOUSIA                         LARGE TREE LIMBS DOWN IN
                                          WESTERN PART OF COUNTY FROM
                                          320 PM TO 335 PM...REPORTED
                                          BY LOUSIA POLICE.

0428 PM    HANOVER                   VA   1.00 INCH HAIL
05/19/00   HANOVER                        WAS REPORTED BY PERSONNEL
                                          AT THE HANOVER COUNTY
                                          COURTHOUSE AT THE COUNTY
                                          SEAT.

0443 PM    5  NSTUDLEY               VA     1.75 INCH HAIL
05/19/00   KING WILLIAM                   QUARTER SIZE TO GOLFBALL
                                          SIZE HAIL REPORTED BY A
                                          TRAINED SPOTTER.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:08 PM EDTSevere Thunderstorm WarningAKQLouisa42 min
May 19, 3:33 PM EDTTornado WarningAKQLouisa32 min
May 19, 3:42 PM EDTSevere Thunderstorm WarningAKQHanover43 min
May 19, 4:03 PM EDTSevere Thunderstorm WarningAKQFluvanna, Goochland52 min
May 19, 4:22 PM EDTSevere Thunderstorm WarningAKQHanover43 min
May 19, 4:27 PM EDTTornado WarningAKQHanover33 min
May 19, 4:32 PM EDTSevere Thunderstorm WarningAKQKing William33 min
May 19, 4:54 PM EDTSevere Thunderstorm WarningAKQKing William, New Kent41 min
May 19, 5:14 PM EDTSevere Thunderstorm WarningAKQJames City, City of Williamsburg41 min
May 19, 5:35 PM EDTSevere Thunderstorm WarningAKQGloucester, King and Queen40 min
May 19, 5:53 PM EDTSevere Thunderstorm WarningAKQMathews32 min
May 19, 6:09 PM EDTSevere Thunderstorm WarningAKQAmelia31 min
May 19, 6:19 PM EDTSevere Thunderstorm WarningAKQPrince Edward31 min
May 19, 6:27 PM EDTSevere Thunderstorm WarningAKQNorthampton33 min
May 19, 6:39 PM EDTSevere Thunderstorm WarningAKQNottoway31 min
May 19, 6:52 PM EDTSevere Thunderstorm WarningAKQAmelia, Chesterfield28 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.